Finance and Stochastics

, Volume 16, Issue 2, pp 275–291 | Cite as

Strict local martingale deflators and valuing American call-type options



We solve the problem of valuing and optimal exercise of American call-type options in markets which do not necessarily admit an equivalent local martingale measure. This resolves an open question proposed by Karatzas and Fernholz (Handbook of Numerical Analysis, vol. 15, pp. 89–167, Elsevier, Amsterdam, 2009).


Strict local martingales Deflators American call options 

Mathematics Subject Classification (2000)

60G40 60G44 

JEL Classification

G13 C60 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Bayraktar, E., Xing, H.: On the uniqueness of classical solutions of Cauchy problems. Proc. Am. Math. Soc. 138, 2061–2064 (2010) MathSciNetMATHCrossRefGoogle Scholar
  2. 2.
    Borodin, A.N., Salminen, P.: Handbook of Brownian Motion—Facts and Formulae. Probability and Its Applications. Birkhäuser, Basel (2002) MATHCrossRefGoogle Scholar
  3. 3.
    Cox, A., Hobson, D.: Local martingales, bubbles and option prices. Finance Stoch. 9, 477–492 (2005) MathSciNetMATHCrossRefGoogle Scholar
  4. 4.
    Delbaen, F., Schachermayer, W.: Arbitrage possibilities in Bessel processes and their relations to local martingales. Probab. Theory Relat. Fields 102, 357–366 (1995) MathSciNetMATHCrossRefGoogle Scholar
  5. 5.
    Delbaen, F., Shirakawa, H.: No arbitrage condition for positive diffusion price processes. Asia-Pac. Financ. Mark. 9, 159–168 (2002) MATHCrossRefGoogle Scholar
  6. 6.
    Ekström, E., Lötstedt, P., von Sydow, L., Tysk, J.: Numerical option pricing in the presence of bubbles. Quantit. Finance (2011). Available at
  7. 7.
    Ekström, E., Tysk, J.: Bubbles, convexity and the Black–Scholes equation. Ann. Appl. Probab. 19, 1369–1384 (2009) MathSciNetMATHCrossRefGoogle Scholar
  8. 8.
    El Karoui, N.: Les aspects probabilistes du contrôle stochastique. In: Ninth Saint Flour Probability Summer School—1979, Saint Flour, 1979. Lecture Notes in Math., vol. 876, pp. 73–238. Springer, Berlin (1981) CrossRefGoogle Scholar
  9. 9.
    Fernholz, D., Karatzas, I.: On optimal arbitrage. Ann. Appl. Probab. 20, 1179–1204 (2010) MathSciNetMATHCrossRefGoogle Scholar
  10. 10.
    Fernholz, E., Karatzas, I., Kardaras, C.: Diversity and arbitrage in equity markets. Finance Stoch. 9, 37–53 (2005) MathSciNetCrossRefGoogle Scholar
  11. 11.
    Heston, S.L., Loewenstein, M., Willard, G.A.: Options and bubbles. Rev. Financ. Stud. 20, 359–390 (2007) CrossRefGoogle Scholar
  12. 12.
    Jarrow, R., Protter, P., Shimbo, K.: Asset price bubbles in incomplete markets. Math. Finance 20, 145–185 (2010) MathSciNetMATHCrossRefGoogle Scholar
  13. 13.
    Jarrow, R.A., Protter, P., Shimbo, K.: Asset price bubbles in complete markets. In: Fu, M., Jarrow, R., Yen, J.Y., Elliott, R. (eds.) Advances in Mathematical Finance, pp. 97–121. Birkhäuser, Boston (2007) CrossRefGoogle Scholar
  14. 14.
    Johnson, G., Helms, K.: Class D supermartingales. Bull. Am. Math. Soc. 69, 59–62 (1963) MathSciNetMATHCrossRefGoogle Scholar
  15. 15.
    Karatzas, I., Fernholz, R.: Stochastic portfolio theory: An overview. In: Ciarlet, P. (ed.) Handbook of Numerical Analysis, vol. 15, pp. 89–167. Elsevier, Amsterdam (2009) CrossRefGoogle Scholar
  16. 16.
    Karatzas, I., Kardaras, C.: The numéraire portfolio and arbitrage in semimartingale markets. Finance Stoch. 11, 447–493 (2007) MathSciNetMATHCrossRefGoogle Scholar
  17. 17.
    Karatzas, I., Shreve, S.: Methods of Mathematical Finance. Springer, New York (1998) MATHGoogle Scholar
  18. 18.
    Madan, D., Yor, M.: Itô’s integrated formula for strict local martingales. In: Emery, M., Yor, M. (eds.) Séminaire de Probabilités XXXIX. Lecture Notes in Mathematics, vol. 1874, pp. 157–170. Springer, Berlin (2006). In Memoriam Paul-André Meyer Google Scholar
  19. 19.
    Pal, S., Protter, P.: Analysis of continuous strict local martingales via h-transforms. Stoch. Process. Appl. 120, 1424–1443 (2010) MathSciNetMATHCrossRefGoogle Scholar
  20. 20.
    Stricker, C., Yan, J.A.: Some remarks on the optional decomposition theorem. In: Séminaire de Probabilités, XXXII. Lecture Notes in Math., vol. 1686, pp. 56–66. Springer, Berlin (1998) CrossRefGoogle Scholar

Copyright information

© Springer-Verlag 2011

Authors and Affiliations

  • Erhan Bayraktar
    • 1
  • Constantinos Kardaras
    • 2
  • Hao Xing
    • 3
  1. 1.Department of MathematicsUniversity of MichiganAnn ArborUSA
  2. 2.Department of Mathematics and StatisticsBoston UniversityBostonUSA
  3. 3.Department of StatisticsLondon School of Economics and Political ScienceLondonUK

Personalised recommendations